Alert archive / Texas / High Wind Warnings in 2023

High Wind Warning 19, NWS Midland/Odessa, TX

March 27, 2023Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Mar 27, 2023, 2:02 PM CDT for Culberson County, Texas. It took effect at Mar 27, 2023, 10:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2023, 2:02 PM CDT (19:02 UTC)
In effect from
Mar 27, 2023, 10:00 PM CDT
Expired
Mar 28, 2023, 10:00 AM CDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2023-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2023-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3183 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WWUS74 KMAF 271902
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
202 PM CDT Mon Mar 27 2023

TXZ271-280715-
/O.NEW.KMAF.HW.W.0019.230328T0300Z-230328T1500Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
202 PM CDT Mon Mar 27 2023 /102 PM MDT Mon Mar 27 2023/

...HIGH WIND WARNING IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS
EVENING TO 10 AM CDT /9 AM MDT/ TUESDAY...

* WHAT...Northeast winds 40 to 50 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From 10 PM CDT /9 PM MDT/ this evening to 10 AM CDT /9 
  AM MDT/ Tuesday.

* IMPACTS... Damaging winds may blow down power lines leading to
  power outages. Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists driving high profile vehicles should delay traveling
until the high winds diminish. Traveling through Guadalupe Pass 
will be particularly hazardous.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
186 
WWUS74 KMAF 280731
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
231 AM CDT Tue Mar 28 2023

TXZ271-281500-
/O.CON.KMAF.HW.W.0019.000000T0000Z-230328T1500Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
231 AM CDT Tue Mar 28 2023 /131 AM MDT Tue Mar 28 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/
THIS MORNING...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...Until 10 AM CDT /9 AM MDT/ this morning.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 27, 12:52 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 27, 12:52 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1252 PM CDT Mon Mar 27 2023

...New AVIATION...

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 240 AM CDT Mon Mar 27 2023

Despite the passage of a weak, backdoor front, Monday's highs won't
cool away from normal and the region will still make it into the 70s
for most. West Texas and southeast New Mexico stay firmly under much
drier air with relatively more moist staying across the Hill
Country. Monday night sees a change of pace with another front
moving in from the north. Cooler air will advect in and much of the
Permian Basin settles into the mid to upper 30s with southeast New
Mexico dipping into the upper 20s to low 30s.

This front will gradually push southward and much of the forecast
area will be much cooler during the day on Tuesday. Highs will
struggle to reach the upper 50s to low 60s. Overall, the short term
remains dry. Isolated PoPs are included along the Big Bend and
Dryden County as the front stalls around this area with some
moisture returning. However, the best chances for rain will continue
to be to the east.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 240 AM CDT Mon Mar 27 2023

Zonal flow aloft will start us off in the extended heading into
midweek. Return flow will commence at the surface following the
brief cooldown we will see Tuesday. With a cool, dry airmass being
recycled into the area high temperatures will only rise to near
normal Wednesday. Mid level flow turns more southwesterly Thursday
with heights falling ahead of another strong storm system moving
into the West. A dryline will set up somewhere over the Permian
Basin south to the Big Bend Thursday afternoon with very warm, dry,
and windy conditions west of the boundary. This will likely be a day
we see critical fire weather conditions develop across SE NM into
the higher terrain. East of the dryline temperatures won't be as
warm as low level moisture remains in place. Showers and storms,
some strong, could develop by afternoon mainly across the Permian
Basin and Trans Pecos where SPC has highlighted in their Day 4
outlook.

The main storm system lifts into the Plains Friday and strengthens
shoving a Pacific front through our area. I really don't want to say
it, but we could be looking at more widespread high winds and
blowing dust Friday afternoon along with increased fire weather
concerns. This will be a day to monitor as we get closer. Expect
mild to warm temperatures by the weekend with continued dry
conditions.

&&

.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT Mon Mar 27 2023

Winds remain light and somewhat variable this afternoon though
maintain primarily a northerly direction. A cold front pushes
into the region this evening into the overnight hours, first
reaching CNM at 03z, quickly pushing south and east, clearing FST
around 09z. This front sends each terminal to a north-
northeasterly wind direction with strong winds with gusts of 20-30
kts. These winds likely continue for several hours behind the
front. Easterly flow ahead of the front may bring in some low
clouds early tonight, possibly bringing FST to MVFR briefly
before the front comes in. If the front is a tad slower and the
return flow is stronger, these clouds cloud make it to PEQ and INK
briefly as well. Outside of this concern, all sites remain at VFR
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               37  60  43  75 /   0   0  10   0
Carlsbad                 34  60  38  79 /   0   0   0   0
Dryden                   49  62  48  72 /  20  20   0   0
Fort Stockton            43  59  44  80 /  10  10   0   0
Guadalupe Pass           36  53  39  73 /   0   0   0   0
Hobbs                    32  59  38  74 /   0   0   0   0
Marfa                    35  56  34  76 /   0   0   0   0
Midland Intl Airport     37  60  43  75 /   0  10   0   0
Odessa                   37  60  45  75 /   0  10   0   0
Wink                     37  61  42  77 /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....29
AVIATION...16
Hazardous weather outlook, Mar 27, 2:02 PM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
202 PM CDT Mon Mar 27 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
202 PM CDT Mon Mar 27 2023 /102 PM MDT Mon Mar 27 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

High Wind Warning in effect later this evening through tomorrow
morning for the Guadalupe Mountains of Texas and the Delaware
Mountains.

Localized blowing dust across the Permian Basin tonight due to a cold
front passage.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Near-critical to critical fire weather conditions are possible,
especially Thursday and Friday.

High winds are possible Thursday through Saturday, mainly in the
Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

High Wind Warnings in Texas, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.